Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 19, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 15, 2012, 9:10 AM EDT for Logan County, Mingo County, West Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 9:10 AM EDT (13:10 UTC)
- Expired
- Mar 15, 2012, 9:45 AM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Logan County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 60 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 9:17 AM EDT | HAIL 0.5 | Stollings, WV | EVENT OCCURRED BETWEEN 902 AM 03/15/2012 AND 917 AM 03/15/2012 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
518
WUUS51 KRLX 151310
SVRRLX
WVC045-059-151345-
/O.NEW.KRLX.SV.W.0019.120315T1310Z-120315T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
910 AM EDT THU MAR 15 2012
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF LOGAN...
CENTRAL MINGO COUNTY IN WEST VIRGINIA...
* UNTIL 945 AM EDT
* AT 905 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR HOLDEN...OR NEAR LOGAN...AND MOVING
SOUTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAN
AND MALLORY.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3773 8222 3796 8193 3786 8177 3781 8172
3782 8170 3779 8165 3778 8166 3775 8176
3772 8174 3759 8194
TIME...MOT...LOC 1310Z 307DEG 17KT 3779 8200
$$2 follow-up statements
194
WWUS51 KRLX 151328
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
928 AM EDT THU MAR 15 2012
WVC045-059-151345-
/O.CON.KRLX.SV.W.0019.000000T0000Z-120315T1345Z/
MINGO WV-LOGAN WV-
928 AM EDT THU MAR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR LOGAN AND EAST CENTRAL MINGO COUNTIES...
AT 925 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR CHAUNCEY...OR NEAR LOGAN...MOVING
SOUTHEAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SARAH
ANN...BLAIR...PIE...MAN...BRUNO...HAMPDEN...MALLORY AND AMHERSTDALE
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3768 8213 3770 8213 3794 8189 3786 8177
3781 8172 3782 8170 3779 8162 3775 8176
3772 8174 3759 8194
TIME...MOT...LOC 1328Z 307DEG 13KT 3776 8195
$$245
WWUS51 KRLX 151343
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
943 AM EDT THU MAR 15 2012
WVC045-059-151351-
/O.EXP.KRLX.SV.W.0019.000000T0000Z-120315T1345Z/
MINGO WV-LOGAN WV-
943 AM EDT THU MAR 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR LOGAN AND EAST CENTRAL MINGO
COUNTIES WILL EXPIRE AT 945 AM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER
THUNDERSTORMS IN THE AREA WILL PRODUCE HEAVY RAIN CAUSING PONDING OF
WATER...WITH SOME SMALL HAIL.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3768 8213 3770 8213 3794 8189 3786 8177
3781 8172 3782 8170 3779 8162 3775 8176
3772 8174 3759 8194
TIME...MOT...LOC 1341Z 307DEG 13KT 3772 8191
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:05 AM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Mar 15, 6:05 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 605 AM EDT THU MAR 15 2012 .SYNOPSIS... UPPER LEVEL DISTURBANCES WITH SHOWERS TODAY INTO SATURDAY. HIGH PRESSURE SUNDAY INTO EARLY NEXT WEEK. QUITE WARM THROUGHOUT. && .NEAR TERM /THROUGH TONIGHT/... A DISTURBANCE IS EVIDENT ON RADAR AND SATELLITE MOVING INTO THE REGION FROM THE WEST EARLY THIS MORNING. HAVE ATTEMPTED TO TIME THIS FEATURE ACROSS THE FORECAST AREA. BEHIND THE FEATURE...ABUNDANT MOISTURE REMAINS. THINK THIS WILL LEAD TO A DECENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WITH SO MUCH MOISTURE AROUND...CAN NOT RULE OUT SOME SHOWERS OR THUNDERSTORMS LATER IN THE NIGHT AS WELL. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... MDLS CONT TO HAVE THEIR USUAL STRUGGLES REGARDING INDIVIDUAL UPR DISTURBANCES ARND NORTHERN PERIPHERAL OF RIDGE. THIS CONT TO PRESENT A LOW CONFIDENCE FCST REGARDING PCPN CHANCES/TIMING AND ULTIMATELY MAXT. AS IT STANDS THE HIGHEST CONFIDENCE ON PCPN CHANCES IS FRI...WITH LKLY POPS ACROSS SOUTHERN HALF OF CWA. MOST OF THE THUNDER SHOULD BE DIURNALLY DRIVEN BUT DID KEEP SCHC DURING THE NIGHT. GIVEN REASONING ABOVE...LEANED TOWARD LWR END OF GUIDANCE FOR HIGHS. SHOULD ANY DAY END UP MAINLY PCPN FREE...THEN TEMPS ARND 80F ARE LIKELY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... MODELS STRENGTHEN UPPER LEVEL RIDGE BY SUNDAY...WHICH WILL DOMINATE SUNDAY INTO EARLY NEXT WEEK. EXPECT GENERALLY DRY BUT QUITE WARM CONDITIONS. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... MOISTURE WILL BE INCREASING ACROSS THE REGION THIS MORNING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. THIS DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. WITH A MOISTURE LADEN ATMOSPHERE REMAINING BEHIND THE DISTURBANCE THIS AFTERNOON...SOME DAYTIME HEATING SHOWERS AND THUNDERSTORMS ARE POSSIBLE...AND COULD LINGER WELL INTO THE EVENING HOURS. OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING. SOME PATCHY FOG COULD FORM LATE TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 03/15/12 UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M M M M M M H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z FRIDAY... COULD SEE BRIEF DROPS INTO IFR IN HEAVIER SHOWERS AND THUNDERSTORMS FRIDAY INTO SATURDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/JMV/30 NEAR TERM...RPY SHORT TERM...30 LONG TERM...JMV AVIATION...RPY
Hazardous weather outlook, Mar 15, 3:43 AM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 343 AM EDT THU MAR 15 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 343 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 15, 8:32 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
832 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0803 AM HAIL HAMLIN 38.28N 82.10W
03/15/2012 U0.88 INCH LINCOLN WV PUBLIC
&&
NNNNLocal storm report, Mar 15, 8:33 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
833 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL HAMLIN 38.28N 82.07W
03/15/2012 U0.50 INCH LINCOLN WV PUBLIC
&&
NNNNSpecial weather statement, Mar 15, 8:35 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
835 AM EDT THU MAR 15 2012
WVZ013-015-024>026-033>037-151345-
BOONE WV-FAYETTE WV-KANAWHA WV-LINCOLN WV-LOGAN WV-MCDOWELL WV-
MINGO WV-NICHOLAS WV-RALEIGH WV-WYOMING WV-
835 AM EDT THU MAR 15 2012
...STRONG THUNDERSTORMS WILL AFFECT BOONE...EASTERN LINCOLN...
KANAWHA...LOGAN...MINGO...NORTHWESTERN MCDOWELL...NORTHWESTERN
RALEIGH...NORTHWESTERN WYOMING...WEST CENTRAL NICHOLAS AND WESTERN
FAYETTE COUNTIES...
AT 827 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
EAST OF NITRO TO 8 MILES WEST OF MADISON TO 5 MILES SOUTHEAST OF
WILLIAMSON...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR COAL FORK AROUND 900 AM...EAST BANK AROUND
915 AM...HANDLEY AROUND 930 AM AND ARNETT AROUND 945 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 47 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
108 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 5...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 53 AND 95.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROAD...ROUTE 119 BETWEEN
MILE MARKERS 9 AND 80.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3740 8193 3744 8194 3747 8200 3749 8195
3753 8195 3755 8212 3757 8215 3759 8213
3767 8228 3810 8203 3845 8178 3847 8172
3833 8124 3827 8123 3830 8115 3822 8087
3738 8190Local storm report, Mar 15, 8:36 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
836 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0804 AM HAIL HURRICANE 38.38N 81.99W
03/15/2012 U0.75 INCH PUTNAM WV PUBLIC
&&
NNNNLocal storm report, Mar 15, 8:39 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
839 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL HURRICANE 38.38N 81.99W
03/15/2012 U0.88 INCH PUTNAM WV PUBLIC
&&
NNNNLocal storm report, Mar 15, 8:40 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
840 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL HURRICANE 38.38N 81.99W
03/15/2012 U0.50 INCH PUTNAM WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 7:24 AM EDT | Special Weather Statement | RLX | Boone, Kanawha, Lincoln, Putnam | 66 min |
| Mar 15, 7:43 AM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 32 min |
| Mar 15, 7:57 AM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 33 min |
| Mar 15, 8:35 AM EDT | Special Weather Statement | RLX | Boone, Kanawha, Logan, Mingo | 70 min |
| Mar 15, 9:37 AM EDT | Flash Flood Watch | RLX | Boone, Cabell, Lincoln, Logan, McDowell, Mason and 4 more | 12 hr |
| Mar 15, 9:44 AM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan, Mingo | 10 hr |
| Mar 15, 10:51 AM EDT | Flash Flood Warning | RLX | Logan, McDowell, Mingo, Wyoming | 4 hr |
| Mar 15, 11:40 AM EDT | Special Weather Statement | RLX | Kanawha, Mason, Putnam | 65 min |
| Mar 15, 11:52 AM EDT | Flash Flood Warning | RLX | Lincoln, Putnam | 8 hr |
| Mar 15, 12:22 PM EDT | Flash Flood Warning | RLX | Cabell, Mason, Putnam, Wayne | 113 min |
| Mar 15, 4:05 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 4 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.